nausea-- from iron?

Discussion in 'Iron' started by Elissa, Sep 10, 2009.

  1. Elissa

    Elissa New Member

    Just wondering if anyonehere has experienced nausea from taking iron. I had been taking iron since march with no problems, but when I started taking it on an empty stomach instead of with a meal, it's around the same time I started having issues with waves of nausea .. Not sure if it's a coincidence. I have other health issues and stuff going on, but my doc and I are trying to see if it could be related to the iron. He wants me to stop taking it for a few days to see if the nausea goes away.

    Just curious if anyone else here had nausea as a side effect of iron.
    Thanks for any input!
  2. Elissa

    Elissa New Member

    Hi patti-

    Than kyou so much for responding! Okay-- so it's not only me who has the nausea? It's so weird because it didnt happen until recently so I wasnt sure if it was from me taking it on an empty stomach. I am stopping the iron for a few days to see if the nausea goes away. So far today I had no nausea! So I wonder if I will just have to take it with food from now on.. though I know that inhibits absorption.. I can't win! :p

    In other news.. my health has been shakey .. I have a lot of stuff going on because of my adrenals and now I am having issues with my thyroid medication (Armour) and I need to switch. So many med changes are NOT fun. And I know all of these hormone changes can trigger hair loss so I am very scared. We'll see. I am trying to hang in there! My doc said the adrenal insufficiency treatment can take a long time and the thyroid situation kind of halted that.. so we have to take care of my thyroid now. meanwhile I am now on Hydrocortisone, DHEA, and switching thyroid meds! too much.

    Thank you for your support sweetie-- you are the best!!!

    *HUGS HUGS HUGS* I hope you are doing well!

    p.s. go look what I wrote on the DHEA thread on the forum.. I gave a little update there.
  3. bonsai35

    bonsai35 New Member

    i have had stomach upset from taking iron on an empty stomach and so I try to take it with non-dairy food or between lunch and dinner. I defintiely cant take it on an empty morning stomach. i think my doctor actually warned me about this when I started taking iron as well and said that nausea is a common side effect of taking iron.
  4. angelinadiaz

    angelinadiaz Banned

    Taking iron supplements without the prescription or higher amounts may cause nausea.
  5. saniaa83

    saniaa83 New Member

    After some blood tests, my doctor informed me that I'm a bit anemic (sp?) and prescribed me an iron supplement. I was warned that it would cause nausea and that I should take it before bed so I could sleep through that part. The problem is that I'm still queasy when I wake up in the morning, and it's very hard to make myself eat much for breakfast! I'm lucky if I can get down a peice of fruit or a half cup of cottage cheese in the first couple of hours I'm awake.

    I've also been working out like crazy this past week and only lost half a pound, so I'm very concerned that skipping beakfast may be at least partially responsible for the slower-than-usual losses. Could the tiny breakfasts be doing this to me? If so, what are your suggestions for how to get myself to eat more when I feel sick and just don't want to eat at that time?
  6. sunrabbit

    sunrabbit New Member

    Iron from Food Sources

    Try taking a natural iron supplement (iron from food sources) instead of pharmaceutical. I take Hema-Plex and it has never caused me nausea, but my old pharmaceutical iron supplement made my stomach upset every time.